A 26-Year-Old Woman With Pleural Effusion, Hydronephrosis, and Ascites

Kaleem Ullah Toori, MB BS; Sumaira Nabi, MB BS; Sadaf Khattak, MB BS; Herbert S Diamond, MD

Disclosures

August 16, 2018

Discussion

The patient in this case presented with abdominal and urinary complaints and her laboratory and radiologic data revealed bilateral pleural effusions, bilateral hydronephrosis with a thickened bladder wall, and lymphocytic exudative ascites along with elevated inflammatory markers. Tuberculosis was initially considered as the etiology given the previous history of treated pulmonary tuberculosis and the patient’s residence in an endemic country; however, no improvement in the patient’s clinical condition was noted after 3 weeks of appropriate ATT. She also developed arthralgias involving both hands, and her ESR rose to 130 mm/h.

The absence of improvement after 3 weeks of appropriate antituberculosis treatment and negative Mantoux test and culture results strongly suggest a diagnosis other than tuberculosis. Although the presentation was atypical, the development of arthralgia raised the possibility of systemic lupus erythematosus (SLE) with manifestations of serositis, arthralgia, anemia, renal disease, and lymphadenopathy. Although ovarian carcinoma can cause serositis, thickening of the peritoneal cavity, lymphadenopathy and hydronephrosis, the absence of an ovarian mass on CT scanning and the presence of fever made this diagnosis unlikely. Rheumatoid arthritis is an unlikely cause of the findings in this case, especially in the absence of clinical arthritis.

At this stage, the diagnosis was reviewed and a detailed connective tissue disorder profile was requested. The antinuclear antibody test was found to be strongly positive and with a homogenous pattern. The patient was also found to have an elevated anti-double stranded DNA antibody finding (>50 IU/L). Considering her clinical picture as well as her rheumatologic data, a diagnosis of SLE was made and the patient was started on high-dose corticosteroids along with cytotoxic therapy. Subsequent to the initiation of this therapy, the patient experienced an improvement in her symptoms.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....